Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

November 23, 2020Ocean County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Nov 23, 2020, 6:09 AM EST for Ocean County, New Jersey. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2020, 6:09 AM EST (11:09 UTC)
Expired
Nov 23, 2020, 6:45 AM EST
In force
36 min
Issued by
NWS Philadelphia/Mount Holly

County Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 19 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WWUS81 KPHI 231109
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
609 AM EST Mon Nov 23 2020

NJZ020-022-026-027-231145-
Coastal Ocean-Ocean-Atlantic-Southeastern Burlington-
609 AM EST Mon Nov 23 2020

...AN AREA OF THUNDERSTORMS WILL AFFECT NORTH CENTRAL 
ATLANTIC...CENTRAL OCEAN AND SOUTHEASTERN BURLINGTON COUNTIES...

At 608 AM EST, thunderstorms were clustered over Batsto, or 20 miles 
northwest of Atlantic City, moving northeast at 55 mph.

Locations impacted include...
Toms River, Barnegat, Hammonton, Beachwood, Egg Harbor City,
Lakehurst, Elwood-Magnolia, Wading River, Holiday City South, Warren
Grove, Chatsworth, Wharton State Forest, Holiday City-Berkeley,
Bamber Lake, Cedar Glen Lakes, Whiting, Brookville, Bass River State
Forest, Batsto and Pine Ridge At Crestwood.

This includes Garden State Parkway between mile markers 52 and 55,
and between mile markers 63 and 83.
 
If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3947 7462 3964 7484 3992 7451 3992 7447
      3995 7448 4007 7434 3987 7404
TIME...MOT...LOC 1108Z 226DEG 48KT 3964 7463 

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Nov 23, 4:54 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 23, 4:54 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
454 AM EST Mon Nov 23 2020

.SYNOPSIS...
A warm front lifts north through the region into the pre-dawn
hours, and then a cold front passes through the region later
this morning as low pressure moves into eastern Canada. High
pressure builds in from the west and will be over the area until
moving out to sea on Wednesday. Low pressure moves through the
region Wednesday night through Thanksgiving Day. High pressure
briefly builds over the area Friday, and then low pressure may
affect the area this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

5 AM update: Based on current observations went ahead and added
slight chance thunder to the grids for the next few hours over
the SE half of the CWA (roughly outlining where elevated
instability was observed in the latest mesoanalysis). The
lightning threat area should shift east over the next few hours
as the cold front progresses and the warm sector narrows... with
any instability being offshore entirely by around 13Z.

Previous discussion:

A shortwave trough is evident on WV this morning over the
Central Great Lakes, while at the surface a deepening area of
low pressure is located over upstate New York. As of 2 AM, the
surface warm front associated with this low has made it through
most of our area apart from the Lehigh Valley & Poconos. The
warm frontal passage explains the widespread temperatures
currently in the mid-upper 50s (and even near 60 in spots) which
are obviously well above climo for overnight temperatures in
late November. Meanwhile the system's cold front is currently
over central PA and will push rapidly eastward this morning,
reaching the Atlantic coast by mid- morning. Showery
precipitation will continue to develop over our area just ahead
of the front, with rainfall quickly coming to an end (from W-E)
by mid to late morning as drying occurs behind the front. Some
of the hi-res guidance does depict a narrow corridor of
elevated-instability developing early this morning over the
eastern half of the CWA so can't rule out some more convective
rain rates at times SE of I-95. That being said, total rainfall
amounts still look to be in the 0.25-0.5 inch range, with any
higher amounts likely confined to the aformentioned convective
elements.

Once the front passes it will be a mostly sunny day with only
FEW-SCT CU developing in the afternoon. Temperatures will
follow an atypical diurnal curve with locations seeing their
daily maxes this morning and then temperatures cooling or
leveling off (in the upper 40s to lower 50s) through the
remainder of the day as CAA more or less cancels out diurnal
warming. Breezy NW winds, gusting to over 30 mph at times will
add to the chilliness.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
The winds should die down this evening as we decouple, however,
modest low-lvl W-NW flow will continue to advect colder air
into the region. Given that winds shouldn't drop off completely
don't expect ideal radiational cooling, however it will
certainly be noticeably cooler than the past couple of nights
(due to the cooler airmass), and overnight lows should be in the
low to mid 30s.

Guidance does try to hint at some LE streamers trying to push
into far northwestern parts of the area tonight. Do not expect
any significant precipitation to make it all the way down here
(maybe a few flurries in the Poconos), but did increase cloud
cover to account for these decaying streamers. It should be a
clear and dry night elsewhere as a shortwave H5 ridge is
positioned upstream of the area.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
High pressure builds over the area on Tuesday before moving out
to sea on Wednesday. With the center of the high originating
from Canada, and H8 temps ranging from 0C to -5C, Tuesday will
be the coldest day of the Long Term period. Highs will range
from the upper 30s and low 40s in the southern Poconos and far
northwest New Jersey and in the mid to upper 40s elsewhere.

Behind the departing high, a warm front lifts north through the
region late Tuesday night and Wednesday morning. Some light
precip is possible with its passage, possibly as snow or a
rain/snow mix in the southern Poconos, Lehigh Valley, and
northwest New Jersey, and rain down to the western Philly
suburbs.

A mid-level low passing through the Central Plains and Midwest
will pass through the Great Lakes and Ohio Valley Wednesday
night. Surface low pressure develops and deepens just behind
that mid-level low, and that system slowly works its way through
the region late Wednesday night through Thanksgiving Day. Seems
the low may be slow to depart, do precip should linger into the
late afternoon and early evening. The low should be over
eastern Long Island after midnight Thursday night, and the low
continues to depart through the overnight hours. Generally
looking at 1/2 inch QPF or so with highest amounts over Delmarva
and southeast New Jersey, depending on how the low tracks.

Conditions dry out Thursday night and Friday, and then another
system may affect the region next weekend.

After Tuesday, temperatures warm back up to above normal levels
into the weekend.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...Generally MVFR through about 11-14Z (with conditions
improving W-E) , and then becoming VFR for the remainder of the
day. Brief IFR visibilities will be possible with heavier rain
in the 10-13Z time frame, particularly at KMIV and KACY. Light
SW winds this morning will shift to the NW by daybreak, and will
then increase in speed and becoming gusty by mid-morning (wind
gusts generally up to 25-30kts). High confidence in general
trend, moderate confidence in timing details.

Tonight...VFR, with WNW winds 5-10kts. High confidence.

Outlook...

Tuesday through Tuesday night...Overall, VFR. VSBY restrictions
possible at KMIV/KACY in fog late Tuesday night. NW winds less
than 10 kt Tuesday, becoming SE less than 10 kt Tuesday night.
Low confidence in fog development. Otherwise, high confidence.

Wednesday...Mainly VFR. Some light rain and/or snow possible at
KRDG/KABE Wednesday morning, but confidence is low in that
happening. Winds become S 10-15 kt.

Wednesday night through Thursday...Sub-VFR CIGs/VSBYs in SHRA.
S winds less than 10 kt, becoming W Thursday afternoon. Moderate
confidence.

Friday...VFR. W winds less than 10 kt.

&&

.MARINE...
Seas are already running around 6 feet over our northern waters
and also expect SCA-lvl (25-30kts) northwesterly wind gusts to
overspread the area behind a cold front later this morning into
the early afternoon. Extended the SCA for all our marine areas
through 6 AM Tuesday to account for both lingering seas over the
Atlantic and lingering wind gusts over 25kts. It is possible
the SCA may be allowed to expire sooner this evening,
particularly over Delaware Bay.

Outlook...

Tuesday through Tuesday night...SCA conditions early, then
conditions will subside to sub-SCA conditions late Tuesday
morning.

Wednesday through Wednesday night...SCA conditions possible in
the afternoon and evening. Seas around 3 feet, building to 3 to
5 feet Wednesday night.

Thursday through Friday...Sub-SCA conditions expected.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 AM EST Tuesday for ANZ450>455.
     Small Craft Advisory until 10 AM EST Tuesday for ANZ430-431.

&&

Synopsis...MPS
Near Term...Carr
Short Term...Carr
Long Term...MPS
Aviation...Carr/MPS
Marine...Carr/MPS
Hazardous weather outlook, Nov 23, 3:16 AM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
316 AM EST Mon Nov 23 2020

DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-240900-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
316 AM EST Mon Nov 23 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-240900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
316 AM EST Mon Nov 23 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, Nov 23, 6:09 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
609 AM EST Mon Nov 23 2020

NJZ020-022-026-027-231145-
Coastal Ocean-Ocean-Atlantic-Southeastern Burlington-
609 AM EST Mon Nov 23 2020

...AN AREA OF THUNDERSTORMS WILL AFFECT NORTH CENTRAL
ATLANTIC...CENTRAL OCEAN AND SOUTHEASTERN BURLINGTON COUNTIES...

At 608 AM EST, thunderstorms were clustered over Batsto, or 20 miles
northwest of Atlantic City, moving northeast at 55 mph.

Locations impacted include...
Toms River, Barnegat, Hammonton, Beachwood, Egg Harbor City,
Lakehurst, Elwood-Magnolia, Wading River, Holiday City South, Warren
Grove, Chatsworth, Wharton State Forest, Holiday City-Berkeley,
Bamber Lake, Cedar Glen Lakes, Whiting, Brookville, Bass River State
Forest, Batsto and Pine Ridge At Crestwood.

This includes Garden State Parkway between mile markers 52 and 55,
and between mile markers 63 and 83.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3947 7462 3964 7484 3992 7451 3992 7447
      3995 7448 4007 7434 3987 7404
TIME...MOT...LOC 1108Z 226DEG 48KT 3964 7463

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 6:44 AM ESTAreal Flood AdvisoryPHIOcean84 min
Nov 23, 7:44 AM ESTGale WarningPHI11 hr

Nearby

Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.